Alert archive / Virginia / Special Weather Statements in 2025

Special Weather Statement, NWS Morristown, TN

July 20, 2025Russell County, Washington County, Virginia

NWS Morristown, TN issued this special weather statement at Jul 20, 2025, 12:07 PM EDT for Russell County, Washington County, Virginia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2025, 12:07 PM EDT (16:07 UTC)
Expired
Jul 20, 2025, 1:00 PM EDT
In force
53 min
Issued by
NWS Morristown, TN
Hail
0.00 in
Wind
40

Counties Russell County, VA, Washington County, VA

The radar

The Roanoke radar (KFCX), 141 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2025-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 915 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2025-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
915 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

370 
WWUS84 KMRX 201607
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
1207 PM EDT Sun Jul 20 2025
 
VAZ006-008-201700-
Washington VA-Russell VA-
1207 PM EDT Sun Jul 20 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL RUSSELL AND
WASHINGTON COUNTIES THROUGH 100 PM EDT...

At 1207 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Saltville, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Abingdon, Lebanon, Glade Spring, Honaker, Damascus, Lindell, Holston,
Emory-Meadowview, Rosedale, and Konnarock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3661 8172 3662 8192 3659 8194 3660 8201
      3693 8217 3707 8184 3704 8182 3696 8178
      3695 8182 3693 8184 3679 8170 3664 8162
TIME...MOT...LOC 1607Z 330DEG 18KT 3686 8192 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

DH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Jul 20, 7:07 AM EDT, 5 hours earlier.

Area forecast discussion, Jul 20, 7:07 AM EDT, 5 hours before
Area Forecast Discussion
National Weather Service Morristown TN
707 AM EDT Sun Jul 20 2025

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 133 AM EDT Sun Jul 20 2025

Key Messages:

1. Showers and storms will be isolated this afternoon south of I-40
and more scattered north of I-40. Flooding issues will be possible
mainly in locations that have recently had heavy rains.

2. A few strong to severe storms this afternoon/evening may produce
gusty winds, mainly in Northeast Tennessee and Southwest Virginia.

Discussion:

In the upper levels, a ridge is over the Southeast and a trough is
over the Northeast and Mid-Atlantic. At the surface, a stationary
boundary is expected to be over the Ohio Valley today. Precipitable
water values will be a little lower today around 1.75 inches.
However, flooding issues will still be possible with slow storm
movement due to light winds aloft. Southwest Virginia may get
training showers/storms this evening or overnight as development
along the boundary moves southeast, riding the ridge. Southwest
Virginia in particular has had repeated heavy rains over the past
couple of weeks. Flooding issues will likely be localized to
places that have recently received heavy rains.

A few strong to severe storms will also be possible this
afternoon/evening with CAPE around 1500 to 2500 J/kg. The primary
threat will be gusty winds. Coverage of showers and storms will be
more isolated south of I-40 closer to the ridge and more scattered
north of I-40 closer to the surface boundary.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 133 AM EDT Sun Jul 20 2025

Key Messages:

1. Scattered storms will continue through much of the extended
period with a low chance of strong wind gusts and localized flooding
with the storms.

2. Hot and humid conditions persist through the period with heat
index values around 100 degrees across the Valley next week.

Discussion:

Scattered storms will continue in the afternoon/evening hours
through at least Tuesday as a lingering boundary separates high
pressure over the Great Lakes/Northeast and high pressure near the
Gulf Coast. In the upper levels, a ridge will be building into the
Central U.S. on Monday. By Wednesday, less coverage in afternoon
thunderstorms will be likely as the ridge axis moves into the
Southeast. With the surface high to the east over the Atlantic, deep
layer moisture will be present and diurnal storms can still be
expected but may be more hit and miss. Monday and Tuesday may have a
lingering threat for localized flooding mainly in locations that
already have saturated soils from recent rains. Lower afternoon
storm coverage will likely continue through the end of the week,
especially in the TN Valley.

The heat continues with highs in the 90s for the TN Valley. Heat
indices will be around 100 degrees in the Southern and Central TN
Valley.

&&

.AVIATION...
(12Z TAFS)
Issued at 703 AM EDT Sun Jul 20 2025

Morning MVFR at TRI is expected to lift over the next couple of
hours with an area of showers and embedded thunderstorms being
noted northwest of TYS. Currently, TYS looks to be the main
terminal to be affected by them, but they could reach near TRI.
Additional development is still expected during the afternoon
hours with a focus on TRI and TYS. It is unclear if CHA will see
any impacts, so only a PROB30 was maintained for the time being.
Southwesterly winds less than 10 kts will persist through much of
the day. Lingering showers and storms are expected to dissipate in
the early evening hours. Overnight, additional MVFR ceilings or
even fog are possible, but it was left out of the TAFs for now
because of limited confidence.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             94  74  96  74 /  40  10  50  10
Knoxville McGhee Tyson Airport, TN  91  74  94  73 /  50  30  50  30
Oak Ridge, TN                       90  73  93  73 /  60  30  60  30
Tri Cities Airport, TN              87  70  87  69 /  70  40  70  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...McD
LONG TERM....McD
AVIATION...BW
Hazardous weather outlook, Jul 20, 1:49 AM EDT, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
149 AM EDT Sun Jul 20 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-210600-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
149 AM EDT Sun Jul 20 2025 /1249 AM CDT Sun Jul 20 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Scattered storms this afternoon and evening may produce gusty
winds and heavy downpours. Heavy rainfall over already saturated
ground and repetitive rounds of rain over the same locations may
lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Daily chances for storms will continue into early next week, with
some storms capable of producing strong wind gusts and localized
flooding. Areas that have received excessive rainfall over the
past few days will continue to be at risk for flash flooding
through at least Sunday evening.

Heat index values will exceed 100 across central and southern
Tennessee Valley locations next week.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of wind damage and flooding are appreciated.

In the hours before

Special weather statement, Jul 20, 12:07 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
1207 PM EDT Sun Jul 20 2025

VAZ006-008-201700-
Washington VA-Russell VA-
1207 PM EDT Sun Jul 20 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL RUSSELL AND
WASHINGTON COUNTIES THROUGH 100 PM EDT...

At 1207 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Saltville, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Abingdon, Lebanon, Glade Spring, Honaker, Damascus, Lindell, Holston,
Emory-Meadowview, Rosedale, and Konnarock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3661 8172 3662 8192 3659 8194 3660 8201
      3693 8217 3707 8184 3704 8182 3696 8178
      3695 8182 3693 8184 3679 8170 3664 8162
TIME...MOT...LOC 1607Z 330DEG 18KT 3686 8192

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:47 PM EDTSpecial Weather StatementMRXGrainger, Greene, Hamblen, Jefferson, Union43 min
Jul 20, 3:06 PM EDTSpecial Weather StatementMRXUnicoi39 min
Jul 20, 3:31 PM EDTSpecial Weather StatementMRXCocke, Jefferson59 min
Jul 20, 6:16 PM EDTAreal Flood AdvisoryMRXRussell3 hr
Jul 20, 7:12 PM EDTAreal Flood AdvisoryMRXRussell3 hr
Jul 20, 7:39 PM EDTFlash Flood WarningMRXRussell, Washington4 hr

Nearby

Special Weather Statements in Virginia, 2025Every special weather statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.